Winter Storm, Central and Southern Valley
- When
- December 31, 7:00 PM MST to 11:59 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Low pressure developed during the evening hours of the 31st across western Wyoming and snow spread from south to north across northeast Montana during the evening hours. By Midnight an inch or two of snow had accumulated across much of the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Low pressure developed during the evening hours of the 31st across western Wyoming and snow spread from south to north across northeast Montana during the evening hours. By Midnight an inch or two of snow had accumulated across much of the area. In addition to the snow, an east wind of 15 to 25 mph produced considerable blowing and drifting snow. The winter storm continued into the New Year (see January, 2005 publication).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 31, 1:55 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 155 PM MST FRI DEC 31 2004 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SUNDAY... COLD AND SNOWY SHORT TERM FORECAST AS NEXT SYSTEM TAKES AIM ON THE STATE TONIGHT. GFS HAS BEEN HANDLING PATTERN MUCH BETTER OVER PAST WEEK WITH ETA PLAYING CATCH UP...SO WILL LEAN ON GFS FOR THIS PACKAGE. OVERALL FORECAST AND HIGHLIGHTS IN GOOD SHAPE AND DID NOT MAKE TOO MANY CHANGES. TONIGHT...WAVE EJECTING OUT OF UPPER TROUGH TO THE WEST HAS ALREADY BEGUN TO DEVELOP SURFACE LOW ACROSS THE IDAHO/UTAH REGION...WITH LIGHT SNOW ALREADY PUSHING INTO SOUTHWEST MONTANA. AS WAVE LIFTS NORTH SURFACE LOW WILL PUSH INTO WYOMING TONIGHT AND INTO THE CENTRAL PLAINS SATURDAY. WAVE IS REFLECTED AT 700MB BY POSITIVELY TILTED TROUGH THAT LIFTS NORTHEAST ACROSS MONTANA. MAIN MECHANISM FOR SNOW...AT LEAST INITIALLY...WILL BE WARM ADVECTION AHEAD OF 700MB TROUGH AXIS OVERRUNNING ARCTIC AIRMASS. WARM ADVECTION PROGGED TO BEGIN IN EARNEST ACROSS WESTERN ZONES THIS EVENING...AND GIVEN CURRENT LOCATION OF SNOW THIS LOOKS TO BE ON TRACK. HAVE UPPED POPS TO 100% ACROSS SOUTHWEST HALF IN THE EVENING...AND AS STRONG WARM ADVECTION AFFECTS ENTIRE AREA AFTER MIDNIGHT WILL UP POPS TO 100% EVERYWHERE. AS SURFACE LOW SPINS UP GRADIENT TIGHTENS ACROSS THE AREA...AND EXPECT WINDS TO INCREASE IN RESPONSE. BEST WINDS WILL BE IN FAVORED AREAS OF VALLEY COUNTY AS PATTERN SETS UP WELL FOR STRONG FLOW THROUGH THE MILK VALLEY. WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW ACROSS THE AREA...MAKING FOR INCREASINGLY DIFFICULT TRAVEL ON NEW YEARS EVE. WITH TEMPERATURES HOVERING NEAR ZERO EXPECT VERY COLD WIND CHILLS OF 20 TO 40 BELOW...AND THIS ALREADY MENTIONED IN GOING HIGHLIGHTS. SATURDAY...WARM ADVECTION ENDS QUICKLY ACROSS THE AREA SATURDAY MORNING AS 700MB TROUGH LIFTS NORTHEAST. AM CONCERNED ABOUT LACK OF CLOSED LOW AT 700MB...WHICH PROBABLY MEANS THERE WILL NOT BE A PROLONGED WRAP-AROUND REGION OF SNOW LIKE THERE WAS WITH YESTERDAYS SYSTEM. CONSIDERING THESE FACTORS SOME QUESTION ABOUT HOW MUCH SNOW WILL FALL ACROSS THE AREA. WARM ADVECTION SHOT SHOULD BRING A SOLID 3-4...BUT MAY BE DIFFICULT TO GET AMOUNTS MUCH HIGHER THAN THAT. WILL LET SYSTEM EVOLVE BEFORE LOWERING SNOW ACCUMULATIONS...BUT LATER SHIFTS MAY NEED TO THINK ABOUT LOWERING AMOUNTS SOME...MAINLY ACROSS SOUTHEAST CORNER. WINDS WILL CONTINUE TO BE A PROBLEM ACROSS THE AREA...ESPECIALLY IN THE MORNING...BEFORE SURFACE LOW PULLS FAR ENOUGH AWAY FOR GRADIENT TO SLACKEN. EVEN WITH POSSIBILITY OF LOWER AMOUNTS ACROSS SOUTHEAST SHOULD SEE PLENTY OF BLOWING AND DRIFTING SNOW SINCE THIS AREA WILL BE CLOSEST TO SURFACE LOW. THIS WILL BE ENOUGH TO WARRANT WINTER STORM WARNING ACROSS THIS AREA AND WILL LEAVE AS IS. ACROSS REST OF THE AREA BLOWING SNOW WILL BE PROBLEM ON A SLIGHTLY LESSER SCALE....AND WILL LEAVE WINTER WEATHER ADVISORY IS AS WELL WITH ONLY CHANGE BEING TO UP ACCUMULATIONS A LITTLE TO MATCH GOING FORECAST. WITH TEMPERATURES CONTINUING TO HOVER AROUND ZERO WIND CHILLS WILL CONTINUE TO BE QUITE COLD...AND AGAIN THIS ALREADY MENTIONED IN GOING HIGHLIGHTS. SATURDAY NIGHT AND SUNDAY...AREAS SLIPS INTO THE DEEP FREEZE AS LIGHT WINDS AND SEVERAL INCHES OF NEW SNOW COVER ALLOWS AREA TO FALL WELL BELOW ZERO SATURDAY NIGHT. AT THIS POINT FEEL GUIDANCE NUMBERS AROUND -20 TO -25 SATURDAY NIGHT A LITTLE TO COLD GIVEN THAT CLOUDS WILL HANG ON THROUGH THE NIGHT. THUS WILL LEAVE FORECAST...WHICH IS ABOUT 5 DEGREES ABOVE GUIDANCE...GENERALLY AS IS. WIND CHILLS WILL BE VERY COLD AGAIN SATURDAY NIGHT AND NEAR HIGHLIGHT CRITERIA...BUT AT THIS POINT LOOKS LIKE WINDS SHOULD STAY BELOW REQUIRED 10 MPH THRESHOLD. FOR SUNDAY TEMPERATURES WILL STRUGGLE TO GET BACK TO POSITIVE NUMBERS BEFORE FALLING WELL BELOW ZERO AGAIN SUNDAY NIGHT. INHERITED FORECAST HAS GOOD HANDLE ON THIS AND WILL MAKE FEW CHANGES. ALSO INHERITED CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY AND WITH OVERRUNNING PATTERN IN PLACE THIS LOOKS GOOD. ONLY CHANGES TO POPS WILL BE FOR COORDINATION ISSUES. JJZ .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... MODELS IN GENERAL AGREEMENT EARLY IN THE PERIOD WITH BLOCKING PATTERN DEVELOPING OVER THE EASTERN PACIFIC. UPPER LOW REMAINS OVER THE WEST COAST AND SLOWLY DROPPING SOUTH AS GULF OF ALASKA RIDGE FOLDS INTO WESTERN CANADA. THIS WILL KEEP A SOUTHWEST FLOW OF MOISTURE INTO THE REGION ALONG WITH WEAK SHORTWAVE IMPULSES TO INITIATE CYCLOGENESIS ALONG THE FRONT RANGE. THIS WILL KEEP A CHANCE OF SNOW OVER THE REGION FOR MONDAY AND TUESDAY ON THE NORTHERN EDGE OF THE LEE CYCLONES. BY WEDNESDAY AND INTO THE REMAINDER OF THE WEEK MODEL UNCERTAINTY INCREASES. UPPER LOW IN THE SOUTHWEST BEGINS TO MOVE OUT AS VIGOROUS ARCTIC TROF DIVES SOUTH ACROSS WESTERN CANADA. BIGGEST MODEL DIFFERENCES REGARDING THE ARCTIC TROF AS ECMWF ABOUT A DAY FASTER THAN THE GFS. GIVEN THE STRENGTH OF THE BLOCKING PATTERN WILL TREND TOWARD THE SLOWER GFS GRADUAL DRYING OUT AND SLOW WARMING OF THE AIRMASS AS THE UPPER RIDGE FOLDS OVER INTO MONTANA BETWEEN THE TWO TROFS WEDNESDAY AND THURSDAY. THEN ARCTIC FRONT EXPECTED SOMETIME ON FRIDAY. EBERT && CLIMO...A TOTAL OF 6.6 INCHES OF SNOW FELL AT THE AIRPORT IN GLASGOW YESTERDAY. THIS BREAKS THE OLD DAILY RECORD OF 2.8 INCHES SET IN 1998. THE TOTAL SNOWFALL FOR THE MONTH IS NOW UP TO 9.7 INCHES...WHICH IS 3.7 INCHES ABOVE AVERAGE...BUT STILL A FAR CRY FROM THE 18.8 INCHES THAT FELL LAST DECEMBER. CB && .KGGW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TONIGHT AND SATURDAY FOR MTZ022>027. WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR MTZ016>021-059>062. LAKE WIND ADVISORY FOR FORT PECK LAKE TONIGHT THROUGH NOON MST SATURDAY. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 751 AM MST FRI DEC 31 2004 MTZ016>027-059>062-011300- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 751 AM MST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR PORTIONS OF NORTHEAST MONTANA...AND A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE REMAINDER OF NORTHEAST MONTANA. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR ADDITIONAL INFORMATION. A LAKE WIND ADVISORY IS IN EFFECT TONIGHT FOR FORT PECK LAKE. PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... A WINTER STORM WARNING REMAINS IN EFFECT SATURDAY FOR PORTIONS OF NORTHEAST MONTANA...AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT SATURDAY FOR THE REMAINDER OF NORTHEAST MONTANA. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR ADDITIONAL INFORMATION. A LAKE WIND ADVISORY REMAINS IN EFFECT SATURDAY FOR FORT PECK LAKE. PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429875, 5429876, 5429873, 5429872, 5429874.